Hail, St. Clair
- When
- April 18, 12:26 AM CST to 12:30 AM CST
- Where
- St. Clair County, Caseyville to Fairview Hgts
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -90.030
Storms developed ahead of a strong cold front. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed ahead of a strong cold front. Some of the storms produced large hail. Lightning caused a house fire that killed one person near Columbia, IL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 17, 11:37 PM CST, 49 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1237 AM CDT Thu Apr 18 2019 .SHORT TERM... (Through Late Thursday Night) Issued at 436 PM CDT Wed Apr 17 2019 Main concern continues to be the potential for a few severe thunderstorms late this evening into the overnight hours. Plenty of sun has allowed temperatures to climb back into the 70s and low 80s this afternoon. At the same time, low level moisture has already started to stream back into the area as seen by the well developed cumulus field on the visible satellite and dewpoints in the upper 50s and lower 60s. A cold front was entering far northwest Missouri and a line thunderstorms had already developed over southwest Iowa into northeast Kansas along it. Expect thunderstorms to continue to develop along this front during the evening hours as ascent increases over the area ahead of an upper trough over the Great Plains. CAMS guidances has been in good agreement throughout today in developing discrete cells within a line of thunderstorms along the front across west central and northern Missouri this evening that will move into the northern CWA by mid-late evening. This line will then move southeast across the CWA through the night as the cold front does. MUCAPES will remain in the 1000-2000 J/kg range late this evening into the overnight hours with deep layer shear of 40-60kts favoring organized severe thunderstorms capable of producing large hail. Forecast soundings are also showing the instability becoming surface based along the front indicating the potential for damaging winds and possible tornadoes given bulk 0-1km shear values near 30kts. There will also be some possibility of localized heavy rainfall as there will be some training as the cells move along the front underneath upper flow. The instability will begin to decrease toward morning which should cause the overall threat for severe weather to diminish toward morning. Will continue with categorical PoPs for showers and scattered thunderstorms into tomorrow morning over the southeast half of the CWA as the GFS/NAM both show the upper trough deepening over the Midwest. This will keep the chance for showers going into Friday night over parts of eastern Missouri and southwest Illinois as the ascent will be slow to move out of the trough axis. Temperature tonight will start to cool down behind the cold front. There will only be a few degrees rise tomorrow for highs underneath the upper trough with the clouds and rain. We'll drop back below normal on Thursday night as 850mb temperatures fall to 0C. Britt .LONG TERM... (Friday through Next Wednesday) Issued at 436 PM CDT Wed Apr 17 2019 Easter weekend will be mainly dry except for over parts of northeast Missouri and west central Illinois on Sunday afternoon when showers and thunderstorms develop along a cold front. The GEFS mean shows this front lingering over the area into early next week which will keep a chance of showers and thunderstorms over the area. Temperatures will bring warm back up above normal this weekend as 850mb temperatures climb back into the 10-15C range. Then ensemble mean temperatures favor near normal temperatures for the first half of next week. Britt && .AVIATION... (For the 06z TAFs through 06z Thursday Night) Issued at 1236 AM CDT Thu Apr 18 2019 As a cold front tracks to the southeast across the forecast area, showers and storms will move through the TAF sites. As the activity moves through, will see ceilings and visibilities lower to MVFR/IFR. These storms still have the potential to be severe, capable of producing wind gust in excess of 35kts and large hail. The storms will move south of the TAF sites by 11Z Thursday, though showers and MVFR ceilings will linger through most of the day especially in the St. Louis metro area. Gusty southwest winds will veer to the northwest to north behind the cold front. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 339 PM CDT Wed Apr 17 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 339 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected to spread across the region from west to east this evening and overnight. Some of these storms may be severe capable of producing large hail, damaging winds, and possible tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is another chance of thunderstorms for parts of the area on Thursday and again on Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across the area. Britt
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 AM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM HAIL 2 NNW WOOD RIVER 38.88N 90.10W
04/18/2019 E0.25 INCH MADISON IL LAW ENFORCEMENT
&&Special Weather Statement
National Weather Service St Louis MO
107 AM CDT THU APR 18 2019
ILZ100>102-MOZ063-064-180645-
St. Clair IL-Madison IL-Monroe IL-St. Louis MO-St. Louis City MO-
107 AM CDT THU APR 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MADISON...NORTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN
ILLINOIS AND SOUTH CENTRAL ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND ST. LOUIS CITY UNTIL 145 AM CDT...
At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. George, moving northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Belleville, University City, Granite City, O'Fallon,
Kirkwood, East St. Louis, Collinsville, Edwardsville, Webster Groves,
Arnold, Fairview Heights, Clayton, Cahokia, Swansea, Glen Carbon,
Shiloh, Crestwood, Troy and Columbia.
This includes the following highways...
Interstate 55 in Illinois near exit 23.
Interstate 64 in Illinois between exits 9 and 23.
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3839 9034 3841 9035 3844 9035 3845 9034
3846 9036 3845 9039 3863 9041 3885 8991
3853 8973
TIME...MOT...LOC 0606Z 239DEG 49KT 3854 9032
GlassPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 AM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HAIL 3 SSE SAINT LOUIS 38.59N 90.23W
04/18/2019 E0.25 INCH ST. LOUIS CITY MO EMERGENCY MNGR
&&
MRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
123 AM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM HAIL ARNOLD 38.43N 90.37W
04/18/2019 E0.25 INCH JEFFERSON MO TRAINED SPOTTER
VIA TWITTER.
&&
MABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 AM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL 1 ESE MEHLVILLE 38.49N 90.30W
04/18/2019 M1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
MRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
125 AM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL OAKVILLE 38.44N 90.32W
04/18/2019 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
MOSTLY QUARTER SIZED, WITH SOME GOLF BALL
SIZED HAIL. LASTED 45 SECONDS.
&&
MRMThe St Louis radar (KLSX), 57 km away, was scanning. The volume nearest the first event began at 06:25 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Storms were moving through the region. Several lightning strikes struck a home on Summit View Drive which caused a fire. An 86 year old woman called 911 about the fire and said she was trapped on the second floor of the residence. Firefighters could not get to her in time and she perished in the fire.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, St. Clair | 2019-04-18 | 86 | Female | Permanent Home | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827402, 827403, 827409.